Kentucky, 2002

Flash Flooding and Flood in Kentucky, May 8, 2002

May 8, 2002 · NWS ILN · 5 events in 5 counties and zones

4 flash flood, 1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 8, 1:24 AM EST, 7 hours 36 minutes earlier.

Area forecast discussion, May 8, 1:24 AM EST, 7 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
224 AM EDT WED MAY 8 2002

FRONT HAS DROPPED SOUTH OF THE FA RUNNING FROM NEAR HTS-SDF.  850
AND 925 WINDS PICK UP TOWARDS 12Z THIS MORNING.  THIS SHOULD AID IN
DEVELOPMENT OF SHOWERS AND THUNDERSTORMS TODAY.  PREFER THE ETA
SOLUTION WHICH KEEPS THE HEAVIEST RAINFALL ACROSS WESTERN SECTIONS
OF THE FA.  CURRENT FLOOD WATCH SEEMS TO HAVE THIS AREA COVERED WELL.

FRONT PUSHES NORTH DURING THE DAY.  THIS SHOULD PUSH THE BULK OF THE
RAIN WITH IT.  ATMOSPHERE OBVIOUSLY BECOMES UNSTABLE WITH CAPES TO
1500 AND LI TO -4...BUT CIN INCREASES.  WILL TAPER OFF TO CHANCE
POPS IN THE AFTERNOON ACROSS THE SOUTH AND LATE IN THE NORTH.

TONIGHT SHOULD BE DRY AS COLD FRONT REMAINS TO THE WEST.  FRONT
SWINGS THROUGH ON THURSDAY.  WILL GO WITH CATEGORICAL POPS WITH
FROPA.

TEMPERATURES TRICKY TODAY AND TOMORROW.  CURRENTLY NUMBERS LOOK GOOD
SO ONLY A TWEAK HERE OR THERE.

CLEMISILN OUT LATER.

ILN...FLOOD WATCH FOR WEDNESDAY
       INZ050-058-059-066-073>075-080
       KYZ089>098
       OHZ042-051>053-060>062-070>072-077-078

SITES

In the hours before

Special weather statement, May 8, 3:10 AM EST, 5 hours 50 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-082000-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
410 AM EDT WED MAY 8 2002

A LOW PRESSURE CENTER WILL MOVE EAST FROM THE CENTRAL PLAINS INTO
THE UPPER MISSISSIPPI VALLEY BY THIS EVENING. THE APPROACH OF
THE LOW...WILL MOVE A STATIONARY FRONT THAT IS LOCATED SOUTH OF THE
OHIO RIVER THIS MORNING...TO THE NORTH AS A WARM FRONT TODAY.

SHOWERS AND THUNDERSTORMS ARE FORECAST TO DEVELOP ALONG THE WARM
FRONT AS IT CROSSES THE REGION.  WITH THE FRONT IN THE AREA...THERE
EXISTS THE POTENTIAL FOR DAMAGING WIND AND HAIL FROM SOME OF THE
STRONGER THUNDERSTORMS.

THEREFORE THE STORM PREDICTION CENTER HAS PLACED THE ENTIRE REGION
IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY.   SPOTTER
ACTIVATION MAY BE REQUIRED TODAY.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER MEDIA OUTLETS FOR FURTHER
DETAILS OR UPDATES.

SITES
Special weather statement, May 8, 3:54 AM EST, 5 hours 6 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-082000-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
410 AM EDT WED MAY 8 2002

A LOW PRESSURE CENTER WILL MOVE EAST FROM THE CENTRAL PLAINS INTO
THE UPPER MISSISSIPPI VALLEY BY THIS EVENING. THE APPROACH OF
THE LOW...WILL MOVE A STATIONARY FRONT THAT IS LOCATED SOUTH OF THE
OHIO RIVER THIS MORNING...TO THE NORTH AS A WARM FRONT TODAY.

SHOWERS AND THUNDERSTORMS ARE FORECAST TO DEVELOP ALONG THE WARM
FRONT AS IT CROSSES THE REGION.  WITH THE FRONT IN THE AREA...THERE
EXISTS THE POTENTIAL FOR DAMAGING WIND AND HAIL FROM SOME OF THE
STRONGER THUNDERSTORMS.

THEREFORE THE STORM PREDICTION CENTER HAS PLACED THE ENTIRE REGION
IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY.   SPOTTER
ACTIVATION MAY BE REQUIRED TODAY.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER MEDIA OUTLETS FOR FURTHER
DETAILS OR UPDATES.

SITES

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flash flood, 1 flood. Local standard time, as filed.

Flash Flood, Boone

When
May 8, 9:00 AM EST to 9:35 AM EST
Where
Boone County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
38.970, -84.728 (the zone’s center; the record gives no point)

Numerous roads were covered by high water. Mount Zion and Gunpowder Roads were both closed.

Flash Flood, Kenton

When
May 8, 9:00 AM EST to 9:35 AM EST
Where
Kenton County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
38.934, -84.533 (the zone’s center; the record gives no point)

Several roads were closed by high water. The flooding forced a couple of evacuations on Old State Route 17 in Edgewood.

Flash Flood, Gallatin

When
May 8, 9:30 AM EST to 10:00 AM EST
Where
Gallatin County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
38.757, -84.859 (the zone’s center; the record gives no point)

Roads throughout the county were covered by high water.

Flood, Pendleton

When
May 8, 9:30 AM EST
Where
Pendleton forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.696, -84.360 (the zone’s center; the record gives no point)

High water covered Flour Creek Road near Butler.

Flash Flood, Campbell

When
May 8, 10:30 AM EST to 11:00 AM EST
Where
Campbell County, Alexandria
Reported by
LAW ENFORCEMENT
Coordinates
38.947, -84.380 (the zone’s center; the record gives no point)

Three roads were closed by high water in town.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2002Every state in 2002This day in weather historyWarnings in Kentucky, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5298913, 5298998, 5298999, 5299001, 5299000.